Obesity and Hives – The Dynamic Duo
Last updated: May 2023
I have always struggled with my weight. As a six foot tall woman, the weight can normally balance itself out on my body without people really seeing the change. But when I was put on initial steroid medication for chronic hives, no one warned me of the weight gain that would come along with it. And I had no clue after six months on the medication what I actually would look like.
Imagine a tall girl with curves that has gained almost sixty pounds and has a moon face. Because that is what I looked like this past July when I had my meltdown about being on steroids.
Prednisone and water weight
You see we (my allergist and I) were still trying to figure out dosages of Xolair and I was taking prednisone to keep my skin clear as I was in two different weddings. No one wanted the bridesmaid with hives all over them in their wedding photos. Unfortunately, what they got was a severely overweight friend with swollen everything.
To be honest, I know I wasn't the star of the show in either wedding but, I can’t even bear to look at the wedding photos because I am not looking at me. Rather I am looking at a shell of myself that I don’t even recognize. My best friends look beautiful. It is a sad reality that will last a lifetime. But I try not to think of that. I try to remember the beautiful moments. The next day, I was on my way to weaning off prednisone.
Battling hives and obesity
Since that time I have battled to lose weight. Every doctor told me that the weight would fall off because of the water weight associated with prednisone. I did lose some initial weight, about ten pounds. But my eating habits, those long nine months of wanting to eat everything in sight and never sleeping didn’t help me at all.
Now not only am I battling chronic hives, but I battle obesity and pre-diabetes. And my doctors don’t want to add any extra medications like Ozempic, Monjauro or the like in case of making my hives more agitated.
So, I have signed up to see a nutritionist. I am watching my diet, keeping anti-inflammatory and walking as much as I can. But, the process is very upsetting. I never was this big. And I never had this problem until chronic hives appeared. Do I blame them? Yes. But, does that make it better? No. I have to put in the work to try to lose the weight. And it will take time.
But it makes me extremely frustrated to know that this all could have been prevented if there were easier access to medicines like Xolair where doctors didn’t resort to steroid use first. While I have a severe case, there are other options and I wish I would have known more. Because sixty pounds later, it didn’t really help my mood or hives long term.
I have hope in myself that I will get the weight off. But any support is welcome!
Do you visit Chronic-Hives.com as a patient, caregiver/partner, or healthcare provider?